An Unusual Death in an Asthmatic PatientSpitz, Daniel J. MDThe American Journal of Forensic Medicine and Pathology: September 2003 - Volume 24 - Issue 3 - p 271-272 doi: 10.1097/01.paf.0000083522.05957.61 Case Report Abstract Author Information A 35-year-old black woman with a history of bronchial asthma collapsed and died after ingestion of three 20-mg tablets of propranolol. She was recently treated in the emergency department at a local hospital for an acute asthma exacerbation and was given a written prescription for prednisone. The prescription was filled and the medication was taken as prescribed. Within minutes after ingestion of the medication, she became acutely short of breath and was witnessed to collapse. Paramedics responded to the scene and initiated resuscitative efforts while en route to the local emergency department. The decedent was unable to be resuscitated and was pronounced dead shortly after reaching the hospital. It was later discovered that the medication she was given by the pharmacy was 20-mg propranolol tablets instead of 20-mg prednisone tablets. From the Department of Pathology and Laboratory Medicine, University of South Florida College of Medicine, Tampa, Florida. Manuscript received March 19, 2003 accepted April 4, 2003. Address correspondence and reprint requests to Daniel J. Spitz, MD, Hillsborough County Medical Examiner Department, 401 South Morgan Street, Tampa, FL 33602. E-mail: email@example.com © 2003 Lippincott Williams & Wilkins, Inc.